Utah, 2007Winter Storm and Winter Weather in Utah, May 4 to 6, 2007
May 4 to 6, 2007 · NWS GJT · 3 events in 3 counties and zones
An unseasonably cold spring storm system moved across eastern Utah and produced heavy snow and strong gusty winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably cold spring storm system moved across eastern Utah and produced heavy snow and strong gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 3:20 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, May 4, 3:20 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MDT FRI MAY 4 2007
.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
POTENTIAL HEAVY SNOW FOR THE HIGH COUNTRY WITH A WINTER STORM WATCH
ISSUED FOR THE SAN JUAN AND ELK MOUNTAINS BEGINNING AFTER
SUNSET TONIGHT. IN THE NEAR TERM...MID LEVEL CLOUD DECK MOVING
NORTHEAST ACROSS SERN UTAH AND SWRN COLORADO THIS MORNING AND WILL
EJECT NORTHEAST DURING THE MORNING HOURS. NO INDICATION THAT ANY
SNOW HAS BEEN FALLING BUT PROBABLY SOME FLURRIES OVER THE SAN JUAN
RIDGES AND PEAKS. MAIN FOCUS FOR THIS WEEKEND WILL BE THE
STRONG PACIFIC JET THAT DRIVES A NEGATIVE TILT TROUGH ACROSS THE
GREAT BASIN TODAY. SCATTERED SHOWERS WILL DEVELOP THIS AFTERNOON
AS THE AIR MASS DESTABILIZES FROM MID LEVEL COLD ADVECTION. A
PRECIPITATION SHIELD WILL EXPAND OVER SWRN COLORADO TONIGHT AS
CYCLOGENESIS GETS UNDERWAY WITH A CLOSED LOW FORMING OVER THE
FOUR CORNERS. WITH FAVORABLE OROGRAPHICS AND UPSLOPE COLD ADVECTION
INTO THE SAN JUAN MOUNTAINS THAT LASTS THROUGH SATURDAY...HEAVY SNOW
WILL QUICKLY DEVELOP OVERNIGHT AND SPREAD NORTHWARD TO THE ELK
MOUNTAINS BY MORNING.
DETAILS BECOME LESS CERTAIN FOR SATURDAY AND SATURDAY NIGHT WITH
THE GFS ENSEMBLES SHOWING VARYING SOLUTIONS. BUT THE OPERATIONAL GFS
APPEARS REASONABLE AND THAT THE DOMINANT CLOSED CIRCULATION WILL FORM
OVER ERN WYOMING...WITH A SECONDARY BUT WEAKER CIRCULATION OVER ERN
ARIZONA. THESE FEATURES REMAIN ATTACH WITH A STRONG SHEAR AXIS
CONNECTING THE TWO CIRCULATIONS. EXPECT HEAVY SNOW TO FALL NEAR THE
DIVIDE AS THE STRONG SHEAR AXIS WILL BE POSITIONED NEAR THIS AREA.
FOR THE LOWER ELEVATIONS...VERY UNSETTLED WITH A MIXTURE OF RAIN AND
WET SNOW (EXCEPT FOR VALLEYS BELOW 5000 FEET) FROM TONIGHT THROUGH
SATURDAY NIGHT.
.LONG TERM (SUNDAY THROUGH FRIDAY)...LITTLE CHANGE SEEN THIS FCST
CYCLE WITH BROAD TROF OVER THE REGION THROUGH NEXT TUESDAY.
GUIDANCE TEMPERATURES AND POPS ARE COMING IN LINE WITH SEASONALLY
UNUSUAL EVENT. FOUR CORNERS COLD CORE IS -22C IN THE WRF WITH UPPER
LOW LOCATED NEAR 4 CORNERS SATURDAY...GFS FAIRLY SIMILAR. SOME AREAS
ALREADY IN THEIR GROWING SEASON MAY SEE MORNING LOWS NEAR FREEZING ON
SUNDAY AND MONDAY. ADDITIONAL SIGNIFICANT SNOWFALL IS EXPECTED FOR
MOUNTAIN LOCATIONS SUNDAY THROUGH MONDAY. AS SYSTEM EXITS THE AREA BY
LATE TUESDAY TEMPERATURES WILL CLIMB TO MORE SEASONABLE LEVELS AS
HIGH PRESSURE BUILDS OVER THE REGION THROUGH FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FROM 9 PM TONIGHT THROUGH 6 AM SUNDAY
MORNING FOR ZONES 12 18 19.
.UT...NONE.
PF/MC/BAHazardous weather outlook, May 4, 5:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI MAY 4 2007
COZ001>014-017>023-UTZ022>025-027>029-051200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI MAY 4 2007
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
SATURDAY NIGHT FOR THE SAN JUAN AND ELK MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
A FEW THUNDERSTORMS WILL PRODUCE SMALL HAIL. BY TONIGHT...SNOW WILL
INCREASE OVER THE SAN JUAN MOUNTAINS OF SOUTHWESTERN COLORADO...THEN
SPREAD NORTH OVERNIGHT TO THE ELK MOUNTAINS OF WEST CENTRAL
COLORADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SNOW SHOWERS...OCCASIONALLY HEAVY...WILL CONTINUE TO FALL OVER THE
SAN JUAN AND ELK MOUNTAINS. TOTAL STORM ACCUMULATIONS WILL RANGE
FROM 6 TO 12 INCHES...EXCEPT FOR 12 TO 18 INCHES OVER THE MOUNTAIN
PASSES. OTHER MOUNTAINS AREAS WILL HAVE SNOW SHOWERS...BUT
ACCUMULATIONS WILL BE LIGHTER. UNSETTLED WEATHER WILL AFFECT
VALLEYS LOCATIONS WITH SHOWERS AND A FEW THUNDERSTORMS. THE SNOW
LEVEL WILL BE AROUND 6000 FEET...AND HIGHER VALLEYS WILL OBSERVE A
MIXTURE OF RAIN AND SNOW.
UNSETTLED WEATHER WILL CONTINUE SUNDAY AND MONDAY WITH A CHANCE
OF SHOWERS AND AFTERNOON OR EVENING THUNDERSTORMS. SNOW SHOWERS WILL
BE POSSIBLE IN THE HIGH COUNTRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Winter Storm, La Sal & Abajo Mountains
- When
- May 4, 8:00 AM MST to May 5, 8:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 12 to 16 inches occurred across the La Sal Mountains while amounts around 5 inches fell across the Abajo Mountains. Frequent wind gusts of 20 to 37 mph buffeted the area and caused blowing and drifting snow.
Winter Storm, Eastern Uinta Mountains
- When
- May 5, 12:00 AM MST to May 6, 10:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
New snowfall of 10 to 19 inches was measured. Frequent wind gusts of 25 to 40 mph resulted in blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- May 5, 2:00 PM MST to May 6, 11:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred and frequent wind gusts of 20 to 35 mph caused blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 4 to 5, 200713 deaths · 66 injured · $252 million · EF5 · 58 events
- Tornadoes and Hail in Kansas, May 4 to 6, 2007$3.6 million · EF1 · 77 events
- Flooding and Heavy Rain in Nebraska, May 4 to 14, 2007$1.9 million · 16 events
- Tornadoes and Hail in Kansas, May 4 to 5, 2007$740,000 · EF1 · 11 events
- Flash Flooding and Hail in Nebraska, May 4 to 5, 2007$231,000 · 2.5 in hail · 51 events
- Hail and Damaging Wind in Nebraska, May 4 to 5, 2007$735,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in Oklahoma, May 4, 2007$113,000 · EF1 · 16 events
- Tornadoes and Hail in South Dakota, May 4, 2007EF1 · 12 events
- Hail and Damaging Winds in Georgia, May 4, 2007$13,000 · 1.75 in hail · 12 events
- Hail in Georgia, May 4, 2007$21,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Tennessee, May 4, 2007$20,000 · 55 kt wind · 2 events
- Hail in Nebraska, May 4, 2007$5,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39100, 39099, 39102.